Alert archive / Indiana / Flash Flood Warnings in 2004

Flash Flood Warning 6, NWS Chicago, IL

May 14, 2004Lake County, Porter County, Indiana

NWS Chicago, IL issued this flash flood warning at May 14, 2004, 11:50 AM CDT for Lake County, Porter County, Indiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2004, 11:50 AM CDT (16:50 UTC)
Expired
May 14, 2004, 2:45 PM CDT
In force
3 hr
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

Counties Lake County, IN, Porter County, IN

The radar

The Chicago radar (KLOT), 68 km from the middle of the area, began a volume at 16:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 4.8 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
459 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
279 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLOT 141650
FFWLOT
INC089-127-141945-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
1150 AM CDT FRI MAY 14 2004

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LAKE COUNTY IN NORTHWEST INDIANA
  PORTER COUNTY IN NORTHWEST INDIANA

* UNTIL 245 PM CDT

* AT 1150 AM CDT...A TRAINED WEATHER SPOTTER REPORTED STREET         
  FLOODING IN MERRILLVILLE WITH OVER AN INCH OF RAIN RECORDED IN     
  LESS THAN AN HOUR.

THE STORMS WILL MOVE ACROSS EASTERN LAKE COUNTY IN INDIANA THROUGH 
NOON THEN ACROSS PORTER COUNTY THROUGH 1230 PM CDT.

RAPID FLOODING OF STREETS...UNDERPASSES...DRAINAGE AREAS AND 
BASEMENTS WILL OCCUR. DO NOT ALLOW CHILDREN TO PLAY IN OR NEAR 
DRAINAGE OR FLOODED AREAS.

IF YOU ENCOUNTER A FLOODED ROAD...TURN AROUND AND FIND AN ALTERNATE
ROUTE. A CAR OR SMALL TRUCK INCLUDING SUVS AND PICKUPS CAN BE SWEPT
OFF A ROAD AND INTO A STREAM BY AS LITTLE AS TWO FEET OF WATER.

LAT...LON 4148 8750 4123 8745 4141 8699 4167 8704
$$

NNNN
3 follow-up statements
000 
WGUS73 KLOT 141737
FFSLOT
INC089-127-141930-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
1232 PM CDT FRI MAY 14 2004

THE FLASH FLOOD WARNING FOR LAKE AND PORTER COUNTIES CONTINUES UNTIL 
245 PM CDT.

AT 1232 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THE HEAVIER SHOWERS AND THUNDERSTORMS HAVE MOVED EAST OF THE WARNED 
AREA. HOWEVER...RAINFALL AMOUNTS OF UP TO 1.50 INCHES HAVE FALLEN 
ACROSS THE WARNED AREA IN A VERY SHORT TIME...SO FLASH FLOODING WILL 
CONTINUE TO BE POSSIBLE. 

A TRAINED WEATHER SPOTTER REPORTED STREET FLOODING ALONG HIGHWAY 30 
NEAR THE TOWNS OF SCHERERVILLE AND HOBART. HEAVY RAINFALL HAS ALSO 
FALLEN ACROSS THE CENTRAL AND NORTHERN SECTIONS OF PORTER COUNTY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF IN A FLOOD PRONE AREA...MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG CREEKS AND STREAMS ARE ESPECIALLY VULNERABLE
TO THE EFFECTS OF FLASH FLOODING. DO NOT ATTEMPT TO CROSS FLOODED
AREAS BY FOOT OR AUTOMOBILE.

REPORT FLASH FLOODING TO YOUR LOCAL ESDA...OR THE NEAREST LAW
ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY
TUNED FOR LATER STATEMENTS.

LAT...LON 4161 8700 4135 8700 4134 8741 4162 8746

$$

MARSILI
000 
WGUS73 KLOT 141740 CCA
FFSLOT
INC089-127-141930-

FLASH FLOOD STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE CHICAGO IL
1232 PM CDT FRI MAY 14 2004

THE FLASH FLOOD WARNING FOR LAKE AND PORTER COUNTIES IN INDIANA 
CONTINUES UNTIL 245 PM CDT.

AT 1232 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THE HEAVIER SHOWERS AND THUNDERSTORMS HAVE MOVED EAST OF THE WARNED 
AREA. HOWEVER...RAINFALL AMOUNTS OF UP TO 1.50 INCHES HAVE FALLEN 
ACROSS THE WARNED AREA IN A VERY SHORT TIME...SO FLASH FLOODING WILL 
CONTINUE TO BE POSSIBLE. 

A TRAINED WEATHER SPOTTER REPORTED STREET FLOODING ALONG HIGHWAY 30 
NEAR THE TOWNS OF SCHERERVILLE AND HOBART. HEAVY RAINFALL HAS ALSO 
FALLEN ACROSS THE CENTRAL AND NORTHERN SECTIONS OF PORTER COUNTY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF IN A FLOOD PRONE AREA...MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG CREEKS AND STREAMS ARE ESPECIALLY VULNERABLE
TO THE EFFECTS OF FLASH FLOODING. DO NOT ATTEMPT TO CROSS FLOODED
AREAS BY FOOT OR AUTOMOBILE.

REPORT FLASH FLOODING TO YOUR LOCAL ESDA...OR THE NEAREST LAW
ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY
TUNED FOR LATER STATEMENTS.

LAT...LON 4161 8700 4135 8700 4134 8741 4162 8746

$$

MARSILI
000 
WGUS73 KLOT 141814
FFSLOT
INC089-127-141830-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
112 PM CDT FRI MAY 14 2004

THE HEAVY RAINFALL AND FLOOD THREAT HAS ENDED ACROSS THE WARNED AREA.
THEREFORE...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR LAKE AND 
PORTER COUNTIES IN INDIANA.

LOCALIZED PONDING OF WATER ON ROADWAYS WILL REMAIN POSSIBLE THROUGH 
THE AFTERNOON BUT SIGNIFICANT FLOODING IS NO LONGER ANTICIPATED.

LAT...LON 4158 8700 4137 8700 4122 8747 4160 8746
$$

MARSILI

NNNN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at May 14, 6:40 AM CDT, 5 hours 10 minutes earlier.

Area forecast discussion, May 14, 6:40 AM CDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
640 AM CDT FRI MAY 14 2004

.DISCUSSION FOR MORNING GRIDS/ZFP...

MAIN FOCUS OF FORECAST CONCERNS PRECIP TRENDS TODAY AND EFFECT ON
CURRENT FLOOD WATCH...AND TEMP TRENDS WITH FRONT ACROSS CWA THIS
MORNING.

UPPER PATTERN SHOWS TROUGH OVER CENTRAL PLAINS THIS MORNING...WITH
WATER VAPOR LOOP SHOWING SHORT WAVE ENERGY LIFTING THROUGH MID
MS/LOWER OH VALLEYS. PRECIP HAS BECOME SPOTTY OVER FORECAST AREA
EARLY THIS MORNING...THOUGH WIND PROFILER AT WINCHESTER IL SHOWS
BACKING OF MID TROPOSPHERIC FLOW IN ADVANCE OF S/WV...WITH
ASSOCIATED AREA OF PCPN EXPANDING ACROSS SOUTHERN/CENTRAL IL. THUS
EXPECT INCREASE IN RA/SHRA THIS MORNING AS WAVE LIFTS NE ALONG
FRONT. TEMP LAPSE RATES NOT VERY IMPRESSIVE...THUS THINK TSRA THREAT
TO BE CONFINED MAINLY TO NORTHWEST INDIANA LATER TODAY. AT THE
SFC...COLD FRONT SLOGGING EAST...APPROXIMATELY KORD-KBMI AT 08Z.
HAVE GENERALLY FOLLOWED MESO-ETA TIMING WITH RESPECT TO MID LEVEL
TROUGH AND SFC FRONT...WHICH BRINGS S/WV AXIS THROUGH BY 18Z...AND
FRONT JUST EAST OF CWA BY THAT TIME. THUS EXPECT GRADUAL WEST TO
EAST DECREASE IN SHOWERS DURING AFTERNOON. HPC/MODEL QPF VALUES LESS
THAN 0.50 INCHES...AND THAT SPREAD OVER 6 HOURS OR MORE. 3 HOUR 88-D
ESTIMATED RAINFALL LESS THAN 0.10 INCHES...AND WITH THREAT OF
WIDESPREAD FLOODING MINIMAL WILL CANCEL FLOOD WATCH.

OTHER TOUGH PART OF FORECAST IS TEMPS TODAY. MAX TEMPS OVER PARTS OF
THE UPPER MIDWEST ONLY IN 40S THURSDAY BEHIND COLD FRONT...WITH SFC
PARCEL TRAJECTORIES SUGGESTING 45-50 DEG SOURCE AIR UPSTREAM. UPPER
50S IN WESTERN COUNTIES AT 09Z...WHILE MID TO UPPER 60S SOUTHEAST.
EXPECTING SIGNIFICANT CLOUD COVER TODAY...SO CURRENT TEMPS MAY BE
ABOUT IT FOR MAXES...WITH READINGS HOLDING STEADY OR FALLING A BIT
THIS MORNING THEN REBOUNDING TO NEAR CURRENT TEMPS THIS AFTN.

SFC RIDGE BUILDS INTO REGION TONIGHT...AND GIVEN COOL AIRMASS HAVE
LOWERED MIN TEMPS A FEW DEGREES THOUGH MODEL TIME SECTIONS HANG ON
TO QUITE A BIT OF MOISTURE IN LOW LEVELS. HAVE SLOWED CLEARING A BIT
OVERNIGHT TO ACCOUNT FOR THIS. RIDGE AXIS PASSES SATURDAY
NIGHT...ALLOWING WARMER TEMPS SUN/MON. REST OF FCST LOOKS TO BE IN
GOOD SHAPE.

RATZER

.AVIATION FOR 12Z TAFS...

IFR/LO IFR CIGS THE IDEA THIS MORNING IN RA AS FRONT CREEPS EAST
WITH WEAK LOW OVER MDW. SMALL VORT SHOWING ON RADAR MOSAIC OVER SE
MO MOVG NE PER MODELS. BIG SWATCH RA TO N OF VORT OVER ALL IL. BEST
LIFT DONE BY 18-19Z BUT STILL VERY HIGH RH SO THINK STILL SOME
DRIBBLE TIL ABOUT 21Z-22Z WHEN FINALLY UP TO MVFR CIGS. CLOUDS BREAK
IN 08-10Z TIME FRAME. BECAUSE OF LATE BREAK DO NOT THINK WILL BE ANY
BR LATE TONIGHT. NO LTG ANYWHERE IN AREA SO NO TS IN ANY TAFS.
AF

&&

.LOT...WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LK MI...NONE.
Hazardous weather outlook, May 14, 8:30 AM CDT, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK CORRECTION TO LAKE OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
830 AM CDT FRI MAY 14 2004

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-
019-151100-
BENTON-BOONE-COOK-DE KALB-DU PAGE-FORD-GRUNDY-IROQUOIS-JASPER-
KANE-KANKAKEE-KENDALL-LA SALLE-LAKE-LAKE IN-LEE-LIVINGSTON-
MCHENRY-NEWTON-OGLE-PORTER-WILL-WINNEBAGO-
830 AM CDT (830 AM EST) FRI MAY 14 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH
CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

RAIN...WITH A FEW EMBEDDED THUNDERSTORMS WILL CONTINUE ACROSS THE
AREA MOST OF TODAY.  RAINFALL RATES WILL GENERALLY BE ON THE LIGHT
SIDE SO FLOODING IS NOT EXPECTED TO BE A PROBLEM AND NO SEVERE
WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE OUTLOOK AREA AGAIN
MONDAY INTO TUESDAY...AND AGAIN WEDNESDAY NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

LMZ740>746-766-151100-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
MICHIGAN CITY TO NEW BUFFALO-LAKE MICHIGAN-
830 AM CDT FRI MAY 14 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY NIGHT AND TUESDAY...AND
AGAIN WEDNESDAY NIGHT INTO THURSDAY.

&&

NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

MERZLOCK

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 7:19 PM CDTFlash Flood WarningLOTLake3 hr
May 14, 12:20 PM CDTFlash Flood WarningLOTJasper115 min

Nearby

Flash Flood Warnings in Indiana, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.